Jump to content
CrazyBoards.org

Lamictal, hair loss, difference over years?


Recommended Posts

I know there have been a few topics about this on this board but I wanted to get insight on my experience.  Five years ago I took lamictal for bipolar and besides making me feel slightly zombieish, it was a crazy kid's dream drug come true - hardly any side effects, except for weight loss and headaches, woohoo! Then I stopped taking it, and five years later, had a relapse and went back on it. Felt like a COMPLETELY different drug. No zombie feelings (it actually started to work for the bipolar symptoms), no headaches, no weight issues, except then I got the awesome hair loss side effect no one had ever told me ANYTHING about. It seems odd, because I only took it for 3 weeks but I'm 24 and am losing hair at the back of my part, enough to see some patches. I don't see it coming out in clumps or anything, but the thinning and patches are definitely there. I'm guessing its from the lamictal, but maybe it could be from some other issue too? Isn't that sort of fast to see hair loss?? I sure as heck stopped taking the drug and now I'm completely terrified to take ANYTHING for my bipolar because I thought lamictal was this awesome safe drug and now I have to deal with the terrifying world of side effects.  I've been taking biotin but it's only been a week so too soon to tell if its doing anything, and I fear the hair loss might be getting worse (how long does it take after stopping lamictal to see improvement?).  Could it also make a difference that I think 5 years ago I was on brand name, and this time around I'm on generic? I'm freaking out just a little because I'm 24 years old getting bald patches and I have no idea what to do as its starting to be noticeable. *#&$ being bipolar, seriously.

Link to comment
Share on other sites

Have you been through major stress recently, or a surgery, or something like that?  I think when sometimes stressful happens, a few weeks later your hair might fall out; I think it is just a reaction the body has to being stressed.  Also, for me, any type of stress, little or big, my hair will fall out.  Then a couple weeks later my hair will start "thickening up" (more than originally).  I have very thin hair now though, but I think it is from stress and poor nutrition because of being sick.  It also might have something to do with the meds I am on (ie lamictal), but I have been on it for so long that I'd think my body would have gotten used to it by now. 

Link to comment
Share on other sites

I had a few stress factors a few months back (reason for going back on lamictal) - new (more stressful) job promotion, breakup, school stress etc, but I've been through things like that before and never had anything like this happen.  My diet kind of sucks, hence why I'm trying for supplements (my body's not a fan of B-complex though), but again, had a crappy diet my whole life and this seems to be from left field.  I'm definitely going to get my thyroid checked, as somehow I was diagnosed bipolar without ever seeing a general physician. I just honestly can't tell if the hair loss is getting worse or not, as some days it looks worse and others better. 

Link to comment
Share on other sites

You should be aware that no med is totally safe. Lamictal has a low side-effect profile, but it doesn't work the same for everyone. Even taking the same med at different points in your life can be completely different experiences, as you've discovered.

 

Lamictal actually can have some pretty serious side effects, especially while titrating up, but they tend to be fewer than with other anti-convulsants.

 

You can refuse to take any risks at all, and remain feeling shitty. Or you can try meds, and find one that stabilizes you, with the fewest side effects for you. Something that might be toxic to another person, might work well with no side effects on you. It's a lousy trade-off. But I would probably be dead without meds, and I know many, many people here feel the same way.

 

I hope you weren't on much of a dose of Lamictal when you quit it. That could be dangerous to you, you could have seizures, or just have lousy withdrawal symptoms that are more intense. If you decide you cannot tolerate a med, you need to call your pdoc, and arrange a proper schedule for titrating off of it. Psychiatric meds can be dangerous to quit suddenly.

 

As for your hair, it is really individual. ACs often cause hair loss. But even if Lamictal causes hair loss for you, there is really no reason that every other anti-convulsant will do the same. But you need to talk about all this with your pdoc. If you just quit yesterday, I would suggest taking your prescribed dose, and calling your pdoc tomorrow. It truly is dangerous to quit ACs cold turkey.

Link to comment
Share on other sites

Side effects can also go away.  After I first started Lamictal, I did feel that more hair was falling out than usual.  It was noticeable how much hair I had to clean out of the shower drain hair catcher thing.   My hair also got thinner and a little more curly!  That effect went away in a few months though (maybe 6 months?), the hair catcher stopped being so yucky, and my hair got thicker again.  I've been on the med more than 2 years since then, and haven't seen that side effect again.

 

Also, the extended release version can decrease side effects for some people.  My cognitive / word finding problems got better when I switched to extended release.  There is an extended release generic, so you can get it on insurance.

Link to comment
Share on other sites

My pdoc has warned me to not stop or decrease the lamictal drastically because it could cause a seizure.  He said even after 2 days of not taking it there could be a risk of having one.  So I agree with keeping on the lamictal until you talk to your pdoc.

Link to comment
Share on other sites

  • 2 weeks later...

I saw a regular doctor, and am waiting for bloodwork tests to see how my thyroid is. In the meantime, she told me to take a multivitamin instead of the B-complex, as humans don't need THAT much of a concentrated vitamin which would be why it'd be making me sick.  So I've been taking a women's multivitamin that has everything in it, and also the biotin supplement. Haven't noticed the hair situation getting any better, in fact I fear it may still be getting worse. I think the stress of what a few weeks of Lamictal has caused greatly outweighs the stress of how I was feeling before taking the medication. It's definitely going to take a lot to get me to try these meds again, every one seems to have some sort of body-destroying side effect :(

Link to comment
Share on other sites

  • 1 year later...
  • 2 weeks later...

I've been taking Lamictal for years and never had that side effect. There are other things that definitely can cause hair loss: stress is a big one, lack of vitamins and protein (I think). I remember reading about a vitamin that is good for your hair, but I can't remember what it was. I will look it up. I have had some hair loss recently, but I'm under a tremendous amount of stress (mixed episodes will do that to you!) and I haven't been eating enough. Which has a positive side effect do weight loss because I quit smoking a little over a yr ago and gained wt. I am thinking of trying one of those hair growth products. I was looking online and found some generic that weren't very expensive. I am 44 though and I'm worried that because of my age it might not be temporary. But you are really young so the probability is very high that if is temporary. If it helps you I would think its a side effect that outweighs the hair loss. At least until you see if it's temporary and if the improved nutrition help.

Link to comment
Share on other sites

The supplement I use for my hair is Biotin. My hair was very thin at the crown. Now it is much better. It isn't as thick as it used to be, but I have nothing approaching a bald spot (as in, I didn't have a bald spot, but you could see my scalp through my hair).

 

And it makes your nails grow like crazy.

Link to comment
Share on other sites

I've been taking Lamictal for years and never had that side effect. There are other things that definitely can cause hair loss: stress is a big one, lack of vitamins and protein (I think). I remember reading about a vitamin that is good for your hair, but I can't remember what it was. I will look it up. I have had some hair loss recently, but I'm under a tremendous amount of stress (mixed episodes will do that to you!) and I haven't been eating enough. Which has a positive side effect do weight loss because I quit smoking a little over a yr ago and gained wt. I am thinking of trying one of those hair growth products. I was looking online and found some generic that weren't very expensive. I am 44 though and I'm worried that because of my age it might not be temporary. But you are really young so the probability is very high that if is temporary. If it helps you I would think its a side effect that outweighs the hair loss. At least until you see if it's temporary and if the improved nutrition help.

 

If you do try the hair growth products, I was told that when you put it in your hair, do not get any of it on your face because where it gets on your face it can stimulate extra hair growth that doesn't go away.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...